How Bad Is It to Have a Drink While on Antibiotics?
Health's medical editor weighs in.
Q: Is it so terrible to have a glass of wine while on antibiotics?
With a few antibiotics in particular, it is a pretty big deal. Metronidazole, tinidazole, and trimethoprim-sulfamethoxazole should never be mixed with any amount of alcohol because the combo can cause an unpleasant reaction, which may include headache, flushing, a rapid heartbeat, nausea, and vomiting. (FYI: Some cold medicines have alcohol in them, so read labels carefully.)
As for other antibiotics, sipping a small amount of alcohol generally won't hamper their effectiveness, though some folks may find that the drugs' usual side effects (upset stomach, dizziness, drowsiness) are enhanced by alcohol.
But there are legitimate reasons why many doctors often warn against mixing the two. If that one drinks turns into several, the excess alcohol can depress your immune system and leave you tired and dehydrated. So if you're sick enough to need antibiotics, you're not helping your chances of getting better quickly by downing a glass of wine. Sorry to be a buzzkill!
Health’s medical editor, Roshini Rajapaksa, MD, is assistant professor of medicine at the NYU School of Medicine.